Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Bismarck, ND

July 2, 2019Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2019, 3:59 PM MDT for Hettinger County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 3:59 PM MDT (21:59 UTC)
Expired
Jul 2, 2019, 5:00 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 143 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:15 PM MDTHAIL 1.752 S Regent, NDRELAYED VIA BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:38 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS53 KBIS 022159
SVRBIS
NDC041-022300-
/O.NEW.KBIS.SV.W.0049.190702T2159Z-190702T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
359 PM MDT Tue Jul 2 2019

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central Hettinger County in southwestern North Dakota...

* Until 500 PM MDT.

* At 358 PM MDT, a severe thunderstorm was located over Regent, or 12
  miles west of Mott, moving east at 20 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mott around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4633 10275 4642 10274 4652 10267 4650 10218
      4623 10222
TIME...MOT...LOC 2158Z 280DEG 17KT 4640 10260 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

EDWARDS
1 follow-up statement
699 
WWUS53 KBIS 022218
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
418 PM MDT Tue Jul 2 2019

NDC041-022300-
/O.CON.KBIS.SV.W.0049.000000T0000Z-190702T2300Z/
Hettinger ND-
418 PM MDT Tue Jul 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL HETTINGER COUNTY...

At 418 PM MDT, a severe thunderstorm was located over Mott, moving
east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mott and Regent. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4630 10261 4640 10260 4651 10251 4650 10218
      4623 10222
TIME...MOT...LOC 2218Z 283DEG 21KT 4636 10238 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:14 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 2, 2:14 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
314 PM CDT Tue Jul 2 2019

.SHORT TERM...(This afternoon through Wednesday)
Issued at 314 PM CDT Tue Jul 2 2019

Severe weather potential this afternoon and tonight highlights the
short term forecast period.

At the surface, a cold front extended from southwestern North
Dakota, northeast to central, and into northeastern North Dakota.
This boundary will serve as the focus for convective initiation
over our area in the next couple of hours as two upper level
waves, noted on water vapor imagery, spread across the Northern
Plains.

Some storms have formed over the higher terrain in Montana and
northern Wyoming and this activity will continue to slowly
propagate towards the western part of the state. However, CAMs
have been consistent with also initiating at least isolated
thunderstorms all along the frontal zone. 19z SPC mesoanalysis
shows an uncapped environment along and ahead of the front with
1500-2000 J/kg of MLCAPE co-located with 35 to 45 knots of
effective layer shear. This seems to match up well with the
growing field of agitated cumulus along and south of the front
with a few attempts at convection apparent over parts of the
southern James River Valley. Any storms that form along this
boundary may initially remain discrete and should intensify
rapidly, becoming supercells. Large hail up to golf ball size
still seems reasonable with the best potential localized over the
far southwest and south central. Damaging wind gusts and heavy
rainfall will also be possible, especially if storms grow upscale
and train along the boundary. With this potential of training
storms, there is a non-zero chance of localized flash flooding,
but confidence is currently low regarding the coverage of training
storms.

Regarding the tornado potential, low level shear appears to be
lacking this afternoon but may increase towards the evening hours
as a modest low level jet begins to kick in and enhanced storm
relative helicity along the boundary is realized. However, with
the deep layer shear vectors almost parallel to the boundary by
tonight, linear/multicell storm modes by then may temper the
tornado threat. Still, there appears to be at least some tornado
potential across the far southwest if storms can remain discrete
by the time the better low level wind fields advect into the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM CDT Tue Jul 2 2019

The pattern will remain active for most of the long term period
with more severe potential Wednesday evening and into the
overnight hours as an MCS scrapes across the ND/SD border. By
Thursday morning, we may see a break in the activity before
showers develop once again in the afternoon and evening, making
for cool and damp late afternoon and night on Independence Day.
Daily chances for showers and thunderstorms will continue Friday
through Tuesday. While much uncertainty still exists within the
latest model solutions, one or two of these days could see more
strong to severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 314 PM CDT Tue Jul 2 2019

A frontal boundary that will stall out along or just south of
Interstate 94 will be the focus of thunderstorm development this
afternoon and into Wednesday morning. MVFR ceilings currently
located over KISN and KMOT should give way to VFR conditions in
the next couple of hours. For the rest of the period, VFR
conditions will generally be expected, although patchy MVFR or
IFR conditions will be possible under any of the stronger
thunderstorm cores. A few severe storms will be possible this
afternoon and evening with large hail up to golf ball size,
damaging wind gusts, and heavy rainfall.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 2, 1:35 PM MDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
235 PM CDT Tue Jul 2 2019

NDZ012-013-018>023-025-031>037-040>048-050-051-031945-
McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe, are expected to develop by
mid to late afternoon and continue through tonight. Main threats
are large hail to golfball size, damaging winds to 60 mph, and
heavy rainfall. A tornado or two may be possible across the far
southwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will continue on a daily basis. Some
thunderstorms could be severe Wednesday. Heavy rainfall is also
possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from mid afternoon today
through late tonight.

NDZ001>005-009>011-017-031945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-
235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is chance for thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:47 PM MDTSpecial Weather StatementBISDivide43 min
Jul 1, 8:59 PM MDTSevere Thunderstorm WarningBISDivide, Williams61 min
Jul 1, 9:48 PM MDTSpecial Weather StatementBISBurke42 min
Jul 1, 9:55 PM MDTSpecial Weather StatementBISMcKenzie35 min
Jul 1, 10:35 PM MDTSpecial Weather StatementBISRenville40 min
Jul 2, 12:50 AM MDTSpecial Weather StatementBISDunn40 min
Jul 2, 1:27 AM MDTSpecial Weather StatementBISMcLean48 min
Jul 2, 1:57 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer48 min
Jul 2, 3:02 PM MDTSevere Thunderstorm WarningBISHettinger, Slope58 min
Jul 2, 4:08 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux52 min
Jul 2, 4:17 PM MDTSevere Thunderstorm WarningBISSioux43 min
Jul 2, 4:25 PM MDTTornado WarningBISHettinger35 min
Jul 2, 4:27 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope63 min
Jul 2, 4:43 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min
Jul 2, 5:11 PM MDTSevere Thunderstorm WarningBISSlope53 min
Jul 2, 5:15 PM MDTSevere Thunderstorm WarningBISMorton, Sioux19 min
Jul 2, 5:29 PM MDTSevere Thunderstorm WarningBISEmmons61 min
Jul 2, 5:44 PM MDTSevere Thunderstorm WarningBISGrant18 min
Jul 2, 5:46 PM MDTSpecial Weather StatementBISBillings44 min
Jul 2, 5:54 PM MDTSevere Thunderstorm WarningBISStutsman51 min
Jul 2, 5:57 PM MDTSevere Thunderstorm WarningBISEmmons24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.